Georgia, 2012

Tornado and Damaging Wind in Georgia, July 18, 2012

July 18, 2012 · NWS JAX · 2 events in 1 county or zone

The upper low was drifting WNW over SE Georgia. In addition to destabilization from cold core temperatures aloft, lobes of positive vorticity advection rotating southward over SE Ga and NE Fl during the afternoon fueled a few strong to severe storms in addition to the sea breeze and outflow foci over an unstable and moist airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The upper low was drifting WNW over SE Georgia. In addition to destabilization from cold core temperatures aloft, lobes of positive vorticity advection rotating southward over SE Ga and NE Fl during the afternoon fueled a few strong to severe storms in addition to the sea breeze and outflow foci over an unstable and moist airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 18, 12:57 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 18, 12:57 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT WED JUL 18 2012

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NE FL...WITH
INITIAL SHOWERS FORMING IN SE GA. AS INTERACTION WITH SEABREEZE
BOUNDARIES INCREASE THIS AFTN...EXPECT PRECIP COVERAGE TO INCREASE
TO NUMEROUS ACROSS NE FL...WITH HIGH END SCATTERED FOR SE GA.
PRECIP WILL DECREASE THIS EVENING...WITH ONLY AN ISOLATED SHOWER
OR TWO OVERNIGHT/EARLY THURSDAY.

FOR THURSDAY/FRIDAY...THE REGION WILL REMAIN BETWEEN A TROUGH
OF LOW PRESSURE TO THE NORTH...AND RIDGING ACROSS CENTRAL/SOUTH
FLORIDA. SW FLOW WILL CONTINUE...WITH AFTN/EVENING SCATTERED
SHOWERS AND TSTMS AS WEAK IMPULSES ROTATING AROUND THE UPPER
TROUGH TO THE NORTH INTERACT WITH SEABREEZE BOUNDARIES. AS THE
TROUGH GRADUALLY WEAKENS...AND RIDGING TO THE SOUTH AMPLIFIES
SOME...EXPECT PRECIP COVERAGE FRIDAY TO BE SOMEWHAT LESS THAN
THURSDAY. NEAR NORMAL TEMPERATURES WILL PREVAIL.

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
RIDGING TO THE SOUTH WILL CONTINUE TO NUDGE NORTHWARD SATURDAY
RESULTING IN LOWER POPS ACROSS MOST OF NE FL...WITH CHANCE POPS
ACROSS GA CLOSER TO A TROUGH OF LOW PRESSURE. FOR SUNDAY THROUGH
EARLY NEXT WEEK...GFS/ECMWF BRINGS SOME TROPICAL MOISTURE
NORTHWARD ACROSS THE REGION. WITH SOME DIFFERENCES AS TO HOW
MUCH TAP IS BROUGHT INTO THE AREA...WILL USE CHANCE POPS FOR NOW.
RIDGING IS PROGGED BY MIDWEEK FOR SOME DRYING. NEAR TO SLIGHTLY
ABOVE NORMAL TEMPERATURES CAN BE EXPECTED.

&&

.AVIATION...
CONVECTION FIRING ALONG THE BASE OF THE UPPER LOW AND EXPECT
CONVECTION AT THE JACKSONVILLE FIELDS THROUGH...AT LEAST...2200 UTC.
LOOKING AT BASES ABOUT 4 KFT AT THIS TIME.

&&

.MARINE...
S/SW FLOW WILL PREVAIL FOR THE NEXT SEVERAL DAYS...AS SURFACE HIGH
PRESSURE REMAINS ENTRENCHED TO THE SOUTH. WINDS WILL REMAIN UNDER
SCEC CRITERIA...WITH SOME NOCTURNAL SURGE AT NIGHT OFFSHORE UP TO
15 KNOTS. SEAS WILL MOSTLY BE IN 2 TO 4 FOOT RANGE.

RIP CURRENTS: MODERATE RISK INTO TONIGHT. LOW RISK THURSDAY WITH
DECREASED EASTERLY SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  73  93 /  40  60  60  50
SSI  75  91  76  92 /  40  40  40  40
JAX  72  92  73  93 /  50  60  60  40
SGJ  74  91  75  91 /  50  50  50  40
GNV  71  93  73  93 /  50  60  50  40
OCF  71  93  73  93 /  50  50  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/SANDRIK/KEEGAN
Hazardous weather outlook, Jul 18, 8:52 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EDT WED JUL 18 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-191000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
952 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA.

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY
EVENING...

...MODERATE RISK OF RIP CURRENTS TODAY...

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO EARLY EVENING...WITH STORM MOTION TO THE NORTHEAST
ABOUT 10 MPH. A FEW STORMS MAY BE STRONG AND PRODUCE GUSTY
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE TODAY DUE TO EASTERLY
SWELLS. USE EXTRA CAUTION IF SWIMMING AT THE BEACHES AND ALWAYS
SWIM WITHIN SIGHT OF LIFEGUARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY WITH
LOWER CHANCES EXPECTED FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 18, 1:47 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT WED JUL 18 2012

FLZ031-032-181915-
BRADFORD-CLAY-
247 PM EDT WED JUL 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY
AND CENTRAL BRADFORD COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 315
PM EDT...

AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF HAMPTON...OR 12 MILES
SOUTHEAST OF RAIFORD...MOVING EAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAMPSON...NEW RIVER...
HAMPTON...STARKE...LAWTEY AND KINGSLEY THROUGH 315 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2984 8192 2981 8212 2984 8214 2984 8218
      2985 8219 2984 8221 2985 8223 2997 8228
      3008 8201
TIME...MOT...LOC 1847Z 252DEG 4KT 2991 8215

SANDRIK
Special weather statement, Jul 18, 1:54 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT WED JUL 18 2012

FLZ032-036-181930-
ALACHUA-CLAY-
254 PM EDT WED JUL 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHWESTERN CLAY AND NORTHERN ALACHUA COUNTIES FOR EXCESSIVE
LIGHTNING VALID UNTIL 330 PM EDT...

AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF ALACHUA...OR 6
MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GAINESVILLE...
ALACHUA...LA CROSSE...GAINESVILLE AIRPORT...WALDO AND ORANGE HEIGHTS
THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2980 8251 2988 8235 2984 8228 2985 8224
      2984 8223 2984 8214 2979 8212 2978 8208
      2975 8206 2976 8204 2975 8204 2964 8243
TIME...MOT...LOC 1854Z 246DEG 11KT 2975 8238

SANDRIK
Special weather statement, Jul 18, 2:12 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT WED JUL 18 2012

FLZ025-032-033-181945-
CLAY-DUVAL-ST. JOHNS-
312 PM EDT WED JUL 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CLAY...NORTHWESTERN ST. JOHNS AND SOUTHERN DUVAL COUNTIES FOR
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ORANGE PARK...MOVING EAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORANGE
PARK...LAKESIDE...DOCTORS INLET...BELLAIR...MANDARIN AND FRUIT COVE
THROUGH 345 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3008 8177 3021 8178 3031 8158 3010 8151
TIME...MOT...LOC 1912Z 252DEG 12KT 3018 8167

SANDRIK
Special weather statement, Jul 18, 2:17 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 PM EDT WED JUL 18 2012

FLZ031-181945-
BRADFORD-
317 PM EDT WED JUL 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
BRADFORD COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF SAMPSON...OR 11
MILES SOUTHEAST OF LAKE BUTLER...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW RIVER...BROOKER...
SAMPSON...STARKE AND HAMPTON THROUGH 345 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2979 8211 2984 8214 2985 8219 2984 8223
      2985 8224 2984 8228 2988 8234 2996 8234
      2995 8231 2997 8230 3003 8205 2979 8205
TIME...MOT...LOC 1917Z 260DEG 8KT 2988 8223

SANDRIK
Local storm report, Jul 18, 2:36 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     WATER SPOUT      2 SSW BRUNSWICK         31.11N 81.48W
07/18/2012                   GLYNN              GA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT CONFIRMED THAT A WATER SPOUT
            REMAINED IN THE VICINITY OF THE US-17 BRIDGE OVER THE
            INTRACOASTAL WATERWAY.

&&

SCHASE
Special weather statement, Jul 18, 2:41 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT WED JUL 18 2012

FLZ025-032-182015-
CLAY-DUVAL-
341 PM EDT WED JUL 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLAY
AND SOUTHERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 415 PM EDT...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF DOCTORS INLET...OR 3
MILES SOUTHEAST OF LAKESIDE...MOVING NORTHEAST AT 10 MPH. THESE
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LAKESIDE...DOCTORS
INLET...BELLAIR...ORANGE PARK...MANDARIN AND BAYARD THROUGH 415 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3011 8154 3012 8157 3013 8160 3012 8168
      3008 8168 3006 8169 3003 8169 3000 8175
      3011 8186 3031 8167 3014 8149
TIME...MOT...LOC 1941Z 227DEG 8KT 3010 8173

TRABERT

The radar

The Jacksonville radar (KJAX), 73 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Glynn

When
July 18, 2:42 PM EST to 2:43 PM EST
Where
Glynn County, 1.67 mi SE of Pyles Marsh to 1.65 mi ESE of Pyles Marsh
Rating
EF0
Path length
0.51 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
31.112, -81.481

A tornado (waterspout) was near the Sidney Lanier bridge. The spout moved slowy and became rain-wrapped while dissipating over nearby marshland.

Thunderstorm Wind, Glynn

When
July 18, 2:55 PM EST
Where
Glynn County, 1.5 mi SSE of Jekyll Is
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.050, -81.420

The Jekyll Island Port Authority reported a few trees and power lines blown down near the campground on the island.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyThe tornado archive for Georgia, 2012Warnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398929, 398933.